Ask an expert
Question

15 Jan 2004

Suicidal - RED LIGHTS!
Hi Doc,

A very good friend of mine have been through an extreme emotional trauma in her life. She suffers from depression, insomnia, lack of self worth, etc etc... I have known her for a few years and it seemed that was doing better but currently I have been getting "red light" signals. She has fallen into drug use fairly often, am extremely emotional and worst of all one day ago in tears said that she can't carry on anymore and that there is nothing she can give anymore etc etc...After reading the info on this section on sign of suicides etc i started to worry a lot cause I made a mistake by telling her that she has got so much to give. While i am writing here, i don't know if she is still alive. How do i support her?
Answer 347 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear wth,
You've done nothing wrong. Qite to the contrary, you have provided some reality checking and some support and comfort to what sounds like a very troubled person. Of course her drug use is only making her condition worse. But what she needs, rather urgently from the sound of it, is expert, professional help --- from her nearest hospital, if necessary. If a friend described sudden severe pain in the stomach, none of us would feel it was up to us to get out a pen-knife and try to remove her appendix --- we'd strongly urge her to see a surgeon, and maybe help her to get there. In the same way, help persuade your friend to see a psychiatrist for proper skilled help. If she thinks the situation is hopeless, then seeing a shrink couldn't possibly make it any worse, and there's still be no reason for her not to try it and see if things can't be made better.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.